Alert archive / Montana / Wind Chill Advisories in 2011

Wind Chill Advisory 3, NWS Missoula, MT

February 18, 2011Flathead County, Lake County, Montana

NWS Missoula, MT issued this wind chill advisory at Feb 18, 2011, 11:39 AM MST for Flathead County, Lake County, Montana. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Feb 18, 2011, 11:39 AM MST (18:39 UTC)
Expired
Feb 19, 2011, 3:26 AM MST
In force
16 hr
Issued by
NWS Missoula, MT

Counties Flathead County, MT, Lake County, MT

The radar

The Missoula radar (KMSX), 104 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 6.7 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2011-02-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2011-02-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
766 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

938 
WWUS45 KMSO 181839
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
1139 AM MST FRI FEB 18 2011

MTZ002-190245-
/O.NEW.KMSO.WC.Y.0003.110218T1839Z-110219T1800Z/
WEST GLACIER REGION-
1139 AM MST FRI FEB 18 2011

...WIND CHILL ADVISORY IN EFFECT UNTIL 11 AM MST SATURDAY...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT UNTIL 11 AM MST SATURDAY. 



* IMPACTS/TIMING: SUSTAINED WINDS 15 TO 25 MPH AND COLD
  TEMPERATURES WILL CONTINUE THROUGH NOON SATURDAY CREATING VERY
  LOW WIND CHILLS.

* WIND CHILL VALUES: -10 TO -20 DEGREES.



* LOCATIONS IMPACTED INCLUDE...BAD ROCK CANYON...ESSEX...HIGHWAY 2
  ESSEX TO COLUMBIA FALLS...MARIAS PASS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$
2 follow-up statements
595 
WWUS45 KMSO 190224
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
724 PM MST FRI FEB 18 2011

MTZ002-191200-
/O.CON.KMSO.WC.Y.0003.000000T0000Z-110219T1800Z/
WEST GLACIER REGION-
724 PM MST FRI FEB 18 2011

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST
SATURDAY...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST SATURDAY.

* IMPACTS/TIMING: SUSTAINED WINDS 10 TO 20 MPH WITH POSSIBLE GUSTS
  UP TO 25 MPH AND COLD TEMPERATURES WILL CONTINUE THROUGH MIDDAY
  SATURDAY CREATING VERY LOW WIND CHILLS.

* WIND CHILL VALUES: 10 TO 20 DEGREES BELOW ZERO.

* LOCATIONS IMPACTED INCLUDE...BAD ROCK CANYON...ESSEX...HIGHWAY 
  83 BIGFORK TO SWAN LAKE...MARIAS PASS...POLEBRIDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$
122 
WWUS45 KMSO 191026
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
326 AM MST SAT FEB 19 2011

MTZ002-191130-
/O.CAN.KMSO.WC.Y.0003.000000T0000Z-110219T1800Z/
WEST GLACIER REGION-
326 AM MST SAT FEB 19 2011

...WIND CHILL ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE WIND
CHILL ADVISORY. 

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind chill advisory went out at Feb 18, 7:26 AM MST, 4 hours 13 minutes earlier.

Area forecast discussion, Feb 18, 7:26 AM MST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
726 AM MST FRI FEB 18 2011

.UPDATE...ISSUED A WINTER WEATHER ADVISORY.

&&

.DISCUSSION...A WIDE BAND OF MODERATE TO HEAVY SNOW AT TIMES IS
MOVING THROUGH WEST CENTRAL MONTANA...INCLUDING THE SEELEY/SWAN
AND MISSOULA VALLEYS. THIS BAND EXTENDS INTO CENTRAL IDAHO WITH
REDEVLOPMENT OF SNOW EXPECTED THROUGH MID TO LATE MORNING. AS A
RESULT OF THE CONTINUING REDEVELOPMENT SNOW AMOUNTS OF 2 TO 4
INCHES ARE EXPECTED. SOME LOCAL AMOUNTS UP TO 5-6 INCHES IN THE
SEELEY/SWAN AREA ARE POSSIBLE. IMPACT AREAS ARE LOLO PASS...EVARO
HILL...SEELEY/SWAN VALLEYS...THE MISSOULA AND NORTHERN BITTERROOT
VALLEYS...THE I-90 CORRIDOR FROM 9 MILE TO BONNER.

&&

.AVIATION...A BAND OF SNOW WILL CONTINUE ACROSS NORTH CENTRAL
IDAHO INTO WEST CENTRAL MONTANA THIS MORNING. THIS BAND WILL CAUSE
A REDUCTION IN VISIBILITIES AND LOW CEILINGS...SO MOUNTAINS AND
PASSES WILL BE OBSCURED. KGPI WILL SEE THE BIGGEST IMPACT FROM
THIS BAND. WHILE KMSO...KBTM AND KSMN WILL EXPERIENCE SNOW SHOWER
ACTIVITY WHICH COULD CAUSE TEMPORARY DECREASE IN VISIBILITIES AND
CEILINGS. ALSO AN ARCTIC AIR WILL MAKE ITS WAY THROUGH THE VALLEYS
OF NORTHWEST MONTANA TODAY...SO KGPI SHOULD SEE GUSTY EASTERLY BY
THIS AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 311 AM MST FRI FEB 18 2011/

DISCUSSION...A SWATH OF MOISTURE CONTINUES TO MOVE UP INTO WEST
CENTRAL MONTANA THIS MORNING. THIS BAND WILL CAUSE SOME LIGHT
ACCUMULATION OF SNOW ACROSS THE NORTHERN CLEARWATER MOUNTAINS UP
INTO THE MISSION VALLEY AND THE SEELEY/SWAN VALLEY. THE IDAHO
CAMAS PRAIRIES OVER TO SOUTHWEST MONTANA WILL SEE LIGHT SNOW OFF
AND ON THROUGHOUT THE DAY. THIS AFTERNOON THE ATMOSPHERE APPEARS
TO BECOME UNSTABLE ENOUGH TO SUPPORT SOME SNOW SHOWER ACTIVITY.
THE BEST CHANCE FOR SHOWERS WILL BE IN THE HIGHER TERRAIN.

AN ARCTIC AIRMASS HAS PUSHED INTO EASTERN MONTANA THIS MORNING
AND THE COLD AIR HAS JUST STARTED TO SPILL OVER MARIAS PASS. THIS
AIR WILL TRAVERSE THE VALLEYS OF NORTHWEST MONTANA AND MAKE ITS
WAY TOWARDS KALISPELL BY THIS AFTERNOON. SO TEMPERATURES ACROSS
NORTHWEST MONTANA SHOULD HOLD STEADY OR FALL THROUGHOUT THE DAY.
THE COLD AIR WILL MAKE ITS WAY INTO WESTERN MONTANA AS A LOW
PRESSURE SYSTEM MOVES SOUTH OF THE REGION.

THIS LOW PRESSURE APPEARS TO HAVE A DECENT MID LEVEL CIRCULATION
ASSOCIATED WITH IT...WHICH COULD CAUSE SIGNIFICANT SNOW ACROSS THE
SOUTHERN CLEARWATER MOUNTAINS INTO LEMHI COUNTY SATURDAY INTO
SATURDAY NIGHT. THE EXACT PATH OF THE CIRCULATION IS STILL UNCERTAIN
AT THIS TIME...BUT HAVE INCREASE THE CHANCE FOR PRECIPITATION
ACROSS THE LEMHI COUNTY INTO SOUTHWEST MONTANA.

THE LOW PRESSURE SYSTEM WILL CONTINUE TO SHIFT SOUTH AND EAST
DURING THE DAY SUNDAY...FINALLY EXITING THE REGION BY MONDAY.
LINGERING SNOW SHOWERS WILL PERSIST DURING THIS TIME AND STAY
MOSTLY CONFINED TO SOUTHWEST MONTANA AND SOUTH CENTRAL IDAHO.
NORTHWEST MONTANA WILL REMAIN DRY AND STAND THE CHANCE FOR SOME
BREAKS IN CLOUD COVER THROUGH TUESDAY AS CONDITIONS STEADILY DRY
(FROM NORTH TO SOUTH). THIS DRY PERIOD WILL UNFORTUNATELY BE SHORT-
LIVED AS A DEEPENING TROUGH OF LOW PRESSURE DIGS OFF THE PACIFIC
COAST AND SLIDES EAST OVER THE NORTHERN ROCKIES FOR MID WEEK.
EXTENDED FORECAST MODELS CONTINUE TO COME INTO ALIGNMENT WITH
DEPICTING A MUCH COLDER AIRMASS EAST OF THE DIVIDE. THIS COLD AIR
WILL MAKE ITS WAY INTO WESTERN MONTANA BY THURSDAY...MAKING FOR A
SNOWY AND COLDER FORECAST FOR LATE WEEK.

AVIATION...A BAND OF SNOW WILL CONTINUE ACROSS NORTH CENTRAL
IDAHO INTO WEST CENTRAL MONTANA THIS MORNING. THIS BAND WILL CAUSE
A REDUCTION IN VISIBILITIES AND LOW CEILINGS...SO MOUNTAINS AND
PASSES WILL BE OBSCURED. KGPI WILL SEE THE BIGGEST IMPACT FROM
THIS BAND. WHILE KMSO...KBTM AND KSMN WILL EXPERIENCE SNOW SHOWER
ACTIVITY WHICH COULD CAUSE TEMPORARY DECREASE IN VISIBILITIES AND
CEILINGS. ALSO AN ARCTIC AIR WILL MAKE ITS WAY THROUGH THE VALLEYS
OF NORTHWEST MONTANA TODAY...SO KGPI SHOULD SEE GUSTY EASTERLY BY
THIS AFTERNOON.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY UNTIL NOON MST TODAY BITTERROOT/SAPPHIRE
     MOUNTAINS...LOWER CLARK FORK REGION...MISSOULA/BITTERROOT
     VALLEYS...POTOMAC/SEELEY LAKE REGION.

ID...NONE.
&&

SHORT TERM...RPN
LONG TERM....SMITH
AVIATION...SMITH

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 7:25 AM MSTWinter Weather AdvisoryMSOGranite, Lake, Mineral, Missoula, Powell, Ravalli and 1 more3 hr

Nearby

Wind Chill Advisories in Montana, 2011Every wind chill advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.